New Mexico, 2007Tornadoes in New Mexico, March 23, 2007
March 23, 2007 · NWS MAF · 4 events in 1 county or zone
Around 12:30 pm MDT on Friday, March 23, thunderstorms began to develop over the Guadalupe Mountains of Eddy County. Thunderstorms continued to rapidly develop, becoming severe over portions of Eddy County at 1:45 pm MDT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Around 12:30 pm MDT on Friday, March 23, thunderstorms began to develop over the Guadalupe Mountains of Eddy County. Thunderstorms continued to rapidly develop, becoming severe over portions of Eddy County at 1:45 pm MDT. Thunderstorms also were developing over eastern portions of Culberson County during this time and these thunderstorms would eventually affect Lea County later in the afternoon.|At 3:39 pm MDT, a thunderstorm located in western portions of Lea County just northwest of the community of Halfway began to exhibit supercellular characteristics. This prompted the issuance of a Severe Thunderstorm Warning at 3:42 pm MDT for western portions of Lea county. As the supercell thunderstorm moved northeast at 30 mph, the storm continued to intensify. The presence on radar of an intensifying mesocyclone (storm rotation) and a bounded weak echo region, along with key spotter information relayed into our office through amateur radio Net Control Operations prompted an upgrade to a tornado warning. Spotters indicated a developing wall cloud over the area had become fully formed with increasing surface wind inflow. A tornado warning was issued for northern portions of Lea County at 4:28 pm MDT.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 23, 1:22 PM MST, 2 hours 10 minutes earlier.
Area forecast discussion, Mar 23, 1:22 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007
.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.
&&
21/99Hazardous weather outlook, Mar 23, 12:27 PM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.
ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.
HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE. THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS. AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.
THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Mar 23, 2:12 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 16 S LAKEWOOD 32.39N 104.35W
03/23/2007 E1.75 INCH EDDY NM TRAINED SPOTTER
&&
74Local storm report, Mar 23, 2:14 PM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 12 N CARLSBAD 32.58N 104.24W
03/23/2007 E1.75 INCH EDDY NM TRAINED SPOTTER
AT BRANTLEY LAKE STATE PARK.
0413 PM HAIL 6 S CARLSBAD 32.32N 104.24W
03/23/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
&&
74Special weather statement, Mar 23, 2:18 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 PM CDT FRI MAR 23 2007
TXZ081-232215-
BIG BEND AREA-
418 PM CDT FRI MAR 23 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.
A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF PERSIMMON GAP AT
416 PM CDT...MOVING NORTHEAST AT 40 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS TO NEAR 50
MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY RAIN. STORM INTENSITY IS GRADUALLY INCREASING...AND THE STORM
COULD BECOME SEVERE.
THIS STORM WILL CROSS U.S. HIGHWAY 385...ABOUT 13 MILES NORTH OF
PERSIMMON GAP BY 430 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.
Local storm report, Mar 23, 2:22 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
422 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 10 S ARTESIA 32.70N 104.43W
03/23/2007 E1.75 INCH EDDY NM TRAINED SPOTTER
ON 285.
0421 PM HAIL 1 W ARTESIA 32.85N 104.45W
03/23/2007 E1.00 INCH EDDY NM TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL ON THE WEST SIDE OF ARTESIA.
&&
74Local storm report, Mar 23, 2:31 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HAIL 7 W LOCO HILLS 32.82N 104.10W
03/23/2007 E2.00 INCH EDDY NM TRAINED SPOTTER
QUARTER TO LIME SIZED HAIL 6 TO 8 MILES W OF LOCO HILLS.
0429 PM HAIL ARTESIA 32.85N 104.43W
03/23/2007 E0.75 INCH EDDY NM TRAINED SPOTTER
&&
74Local storm report, Mar 23, 2:52 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL ARTESIA 32.85N 104.43W
03/23/2007 E0.75 INCH EDDY NM AMATEUR RADIO
NORTH EDGE OF TOWN.
&&
74Tornado, Lea
- When
- March 23, 3:32 PM MST to 3:38 PM MST
- Where
- Lea County, 12 mi WSW of Lovington to 10 mi WSW of Lovington
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 30 yd
- Reported by
- Trained Spotter
- Coordinates
- 32.864, -103.541
At 4:32 pm MDT, a trained Skywarn spotter, reported a tornado touchdown with a small debris cloud approximately 12 miles WSW of Lovington. At 4:36 pm MDT, trained spotters viewed the same tornado from N.M. Highway 457 looking southward. Damage survey interviews with officials and residents revealed that the brief tornado remained over open pasture lands. An EF0 rating was assigned to this tornado.
Tornado, Lea
- When
- March 23, 4:07 PM MST to 4:14 PM MST
- Where
- Lea County, 7.5 mi W of Mc Donald to 6.5 mi W of Tatum
- Rating
- EF2
- Path length
- 8.36 mi
- Path width
- 880 yd
- Property damage
- $28,000
- Reported by
- Trained Spotter
- Coordinates
- 33.130, -103.450
At 4:50 pm MDT, spotters indicated the presence of two wall clouds. Primary indications are that the new wall cloud spawned a second tornado with the supercell thunderstorm 7 1/2 miles west of the community of McDonald, just south of Lea County Road 147. Survey of damage along county road 147 led to an estimation of tornado width of 50 yards at this point. |The tornado continued to intensify as it moved northeast. Significant damage was seen 7 1/2 miles southwest of Tatum over ranchland. At this location, 13 wooden power poles were damaged, three snapped off at ground level and others snapped three to twelve feet above ground. A water trough weighing an estimated 300 pounds was thrown from the tornado for several hundred feet. The tornado was visually estimated to be a half mile in width and described as clean in appearance. Damage along this track supports this estimate. It is believed that this tornado lifted just south of N.M. Highway 380, six and a half miles west of Tatum. Spotters also confirmed that the tornado exhibited multiple vortex structure at times during its life cycle.
Tornado, Lea
- When
- March 23, 4:36 PM MST to 4:38 PM MST
- Where
- Lea County, 8.5 mi S of Crossroads to 7.5 mi S of Crossroads
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.397, -103.330
At 5:34 pm MDT, radar indicated redevelopment of a stronger mesocyclone just west of N.M. Highway 206, five miles south of Crossroads. At 5:36 pm MDT, spotters had visual indications of a rope tornado six miles south of Crossroads. This remained over range land just west of N.M. Highway 206. An EF0 rating was assigned to this tornado.
Tornado, Lea
- When
- March 23, 4:45 PM MST to 4:47 PM MST
- Where
- Lea County, 3 mi SW of Crossroads
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 75 yd
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 33.489, -103.367
A fourth tornado was witnessed three miles southwest of Crossroads where it destroyed a 10' x 10' oil field pump house. This tornado remained over open country for the most part and was assigned an F0 rating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New Mexico, March 23, 20072 deaths · 45 injured · $23 million · EF2 · 18 events
- Tornadoes and Flash Flooding in Texas, March 23, 2007$405,000 · EF2 · 11 events
- Tornado and Flash Flooding in Texas, March 23 to 24, 2007$156,000 · EF1 · 23 events
- Flooding in Indiana, March 23 to 31, 2007$61,000 · 7 events
- Tornado and Flash Flooding in New Mexico, March 23 to 24, 2007EF0 · 35 events
- Hail and Damaging Winds in Kansas, March 23, 20072 in hail · 28 events
- Tornadoes and Hail in Texas, March 23 to 24, 2007EF0 · 22 events
- Flooding in Indiana, March 23 to 24, 2007$20,000 · 3 events
- Dense Fog in Wisconsin, March 23 to 24, 200716 events
- Flooding and Hail in Kansas, March 23 to 24, 20071 in hail · 12 events
- Tornadoes and Heavy Snow in Colorado, March 23 to 25, 2007EF0 · 9 events
- Flooding in Illinois, March 23 to 24, 20078 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19505, 19506, 19507, 19509.